×

zbMATH — the first resource for mathematics

Gaussian extended cubature formulae for polyharmonic functions. (English) Zbl 0965.31007
The purpose of this paper is to show certain links between univariate interpolation by algebraic polynomials and the representation of polyharmonic functions. For any positive \(r\), we denote by \(B(r)\), \(\overline{B}(r)\) and \(S(r)\) the open and the closed balls and the hypersphere with center 0 and radius \(r\) in \({\mathbb{R}}^n\). In case \(r=1\) the notation of the radius will be omitted. The iterates \(\Delta^m\) of the Laplace operator \(\Delta\) in \({\mathbb{R}}^n\) are defined recursively by \(\Delta^m=\Delta\Delta^{m-1}\). The function \(u\) is said to be polyharmonic of order \(m\), or \(m\)-harmonic, in \(B\) if \(u\) belongs to the space \[ H^m(B):=\{u\in C^{2m-1}(\overline{B})\cap C^{2m}(B): \Delta^mu=0 \text{ on } B\} . \] The authors construct cubature formulae for multivariate functions having highest order of precision with respect to the class of polyharmonic functions. They obtain a Gauss type cubature formula that uses \(m\) values of linear functionals and is exact for all \(2m\)-harmonic functions, and consequently, for all algebraic polynomials of \(n\) variables of degree \(4m-1\). A univariate function \(\mu(t)\), defined on the interval \([a,b]\), is said to be a weight function on \([a,b]\) if \(\mu(t)\) is nonnegative there and all the moments \(\int_a^bt^s\mu(t) dt\), \(s=0,1,\dots\), exist. In this paper the following is proved.
Theorem 1. Let \(\mu(t)\) be any given weight function on \([a,b]\). There exist a unique sequence of distinct radii \(0<R_1<\cdots<R_m\leq _1\) and real weights \(A_k\), \(k=1,\cdots, m\), such that the extended cubature formula \[ \int_B u(x) \mu(|x|) dx\approx\sum_{k=1}^mA_k\int_{S(R_k)}u(\xi) d\sigma(\xi)\tag{1} \] has polyharmonic order of precision \(2m\). Moreover, the radii \(R_k\) coincide with the positive zeros of the polynomial \(P_{2m}(t;\mu^*)\) of degree \(2m\), which is orthogonal on \([-1,1]\) with respect to the weight function \(\mu^*(t)=|t|^{n-1}\mu(|t|)\) to any polynomial of degree \(2m-1\). There is no extended cubature formula of the form \((1)\) with polyharmonic order of precision \(>2m\).
The coefficients \(\{ A_k\}\) are explicitly determined as integrals of univariate polynomials and they are positive. Formula (1) can be considered as a polyharmonic extension of the first Green formula.
Reviewer: K.Malyutin (Sumy)

MSC:
31B30 Biharmonic and polyharmonic equations and functions in higher dimensions
65D32 Numerical quadrature and cubature formulas
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] David H. Armitage, Stephen J. Gardiner, Werner Haussmann, and Lothar Rogge, Characterization of best harmonic and superharmonic \?\textonesuperior -approximants, J. Reine Angew. Math. 478 (1996), 1 – 15. · Zbl 0853.31002
[2] Nachman Aronszajn, Thomas M. Creese, and Leonard J. Lipkin, Polyharmonic functions, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1983. Notes taken by Eberhard Gerlach; Oxford Science Publications. · Zbl 0514.31001
[3] Dimitar K. Dimitrov, Integration of polyharmonic functions, Math. Comp. 65 (1996), no. 215, 1269 – 1281. · Zbl 0860.31003
[4] B. Fuglede, M. Goldstein, W. Haussmann, W. K. Hayman, and L. Rogge , Approximation by solutions of partial differential equations, NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences, vol. 365, Kluwer Academic Publishers Group, Dordrecht, 1992. · Zbl 0744.00033
[5] Aldo Ghizzetti and Alessandro Ossicini, Sull’esistenza e unicità delle formule di quadratura gaussiane, Rend. Mat. (6) 8 (1975), 1 – 15 (Italian, with English summary). Collection of articles dedicated to Mauro Picone on the occasion of his ninetieth birthday. · Zbl 0303.65021
[6] W. K. Hayman and B. Korenblum, Representation and uniqueness theorems for polyharmonic functions, J. Anal. Math. 60 (1993), 113 – 133. · Zbl 0793.31002
[7] Samuel Karlin and Allan Pinkus, An extremal property of multiple Gaussian nodes, Studies in spline functions and approximation theory, Academic Press, New York, 1976, pp. 143 – 162. · Zbl 0335.41015
[8] Интерполяционные кубатурные формулы, ”Наука”, Мосцощ, 1981 (Руссиан). · Zbl 0537.65019
[9] Lubomir Tschakaloff, General quadrature formulae of Gaussian type, East J. Approx. 1 (1995), no. 2, 261 – 276. Translated from the 1954 Bulgarian original by Borislav Bojanov [Borislav D. Boyanov]. · Zbl 0852.41023
[10] P. Turán, On the theory of the mechanical quadrature, Acta Sci. Math. (Szeged) 12(1950), 30-37. · Zbl 0041.44417
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.